1. Which of the following is most recommended for early detection of colorectal cancer in normal-risk persons?
A Fecal occult blood test (FOBT) every five years
B Virtual colonoscopy every 5 years
C Colonoscopy every 10 years
D Double-contrast barium enema (DCBE) every 10 years
2. Which of the following is most likely to result in pulmonary toxicity?
C Radiation therapy
3. Many dying cancer patients complain of dyspnea. All of the following are true EXCEPT:
A Hypoxia is always present
B Thoracic muscle weakness may be a cause
C Destruction of lung tissue by the primary cancer may be present
D Pleural effusion or lung metastases may also be a cause
4. Disseminated intravascular coagulation is a complication of some malignancies and of sepsis. Which of the following would be the most likely laboratory finding?
A Decreased platelet count
B Decreased fibrin degradation product (FDP)
C Increased fibrinogen
D Increased plasminogen level
5. Which of the following chemotherapeutic agents is not a vesicant?
Advanced Oncology Certified Nurse (AOCN) Answer Key
1. Answer: C
For many years, annual fecal occult blood testing was the only routine method of screening for early colon cancer. Unfortunately, there are many false-positives and false-negatives with this technique, although it still has a role in the detection of bowel neoplasia with annual testing. Virtual colonoscopy using computerized tomography and bowel contrast media is still under evaluation as a screening tool but is associated with high radiation exposure and the discomfort of a contrast enema. Colonoscopy every 10 years is the currently the most favored method for both sexes starting at age 50. It has the advantages of being performed under anesthesia, routine examination of the entire colon is possible, and the immediate excision of polyps or other premalignant lesions. Double-contrast barium enema has largely been replaced by colonoscopy, but when used (ex. those with tortuous colons that are hard to colonoscope) it should be done every five years.
Pulmonary toxicity due to radiation therapy or chemotherapeutic agents is common and must be looked for in patients undergoing treatment with either and especially when these modalities are combined. Radiation therapy to the chest leads to some evidence of pulmonary toxicity in 5% to 15% of patients. Elderly patients tend to be more susceptible perhaps because of preexisting lung disease or history of smoking. Radiation dose, volume of lung irradiated, and fractionation schedule all influence the extent of lung damage. Many chemotherapy drugs cause pulmonary damage. Most notorious is bleomycin, which has both direct and hypersensitivity properties leading to pulmonary fibrosis and should be dose-limited to less than 400 units. Methotrexate may cause a hypersensitivity pneumonitis in some patients but is rarely a cause of severe pulmonary toxicity by itself. Prednisone is a corticosteroid and is often used to treat drug- or radiation-induced pulmonary toxicity.
3. Answer: A
Many dying cancer patients complain of shortness of breath or difficulty breathing. This may be more distressing to some than pain. Blood gases should be checked and if hypoxia is present, then oxygen therapy is indicated. Some patients are not hypoxic and the sensation of dyspnea may have other causes (ex.anemia, elevated carbon dioxide). Replacement of lung tissue by a primary lung cancer is a common cause as is metastatic disease to the lung, with or without pleural effusion or pneumothorax. The latter may be treated with intrapleural chest tube placement and suction. Sometimes patients are so weak that chest or even diaphragmatic muscle is unable to sustain a full respiratory excursion. In all cases, oral or more likely IV opioids should be considered because this will usually provide some symptomatic relief. Ventilator therapy may be considered but may be excessive treatment in a terminal patient.
4. Answer: A
In certain cases of malignancies, infection, or trauma, the intrinsic or extrinsic blood clotting cascade is activated. This may be due to injury to vascular endothelium or procoagulants released by the tumor. Diffuse microthrombosis occurs. Clotting factors are consumed at a rapid pace and normal replacement is inadequate. The platelet count and fibrinogen are decreased and diffuse bleeding often occurs. Fibrinolysis is activated by the increased thrombosis and there is an increase in the fibrin degradation products, but these are only slowly removed from the circulation so that the level increases. Plasminogen is activated and converted to plasmin; thus the plasminogen level is decreased. Plasmin activates the kinin and complement systems and this leads to hypotension and increased vascular permeability. Treatment of the underlying disease and replacement of critical coagulation factors and platelets (if count less than 20,000) are the mainstays of treatment. Heparin, widely used in the past, is now rarely indicated because of the risk of worsening bleeding.
5. Answer: D
Numerous cytotoxic drugs are vesicants that cause tissue damage if infiltration from the IV line occurs. Others are considered irritants if they cause a local inflammatory reaction but not true tissue necrosis. Anthracyclines, some platinum compounds, and vinca alkaloids all may cause significant tissue damage and are considered vesicants. Carboplatin, however, may cause burning and inflammation at the injection site but is considered an irritant. Basic principles of treatment include stopping the infusion quickly and administering a cold compress (for many drugs) or warm compress for vinblastine or etoposide. This should be followed by administration of an antidote if one is available (ex.sodium thiosulfate for cisplatin). Many drugs can be irritating even without extravasation. Often a cold compress and slowing the infusion rate will help. The toxic effects of many drugs when administered peripherally have been bypassed by the development of indwelling devices to facilitate central venous administration.
by Mometrix Test Preparation | Last Updated: April 5, 2019